Lightning, New Hanover
- When
- May 13, 7:22 AM EST
- Where
- New Hanover County, 2 mi NW of Seagate
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.240, -77.875
Lightning caused a structural fire on Oakcrest Drive.
Frequent lightning caused a structural fire.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Frequent lightning caused a structural fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 13, 6:24 AM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 724 AM EDT FRI MAY 13 2011 .SYNOPSIS... HIGH PRESSURE AT THE SURFACE AND ALOFT WILL LINGER OVER THE REGION THROUGH TODAY. LOW PRESSURE AND AN ASSOCIATED FRONTAL SYSTEM WILL AFFECT THE EASTERN CAROLINAS LATER TODAY AND OVER THE WEEKEND...THEN LINGER NEAR THE AREA THROUGH THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 6 AM FRIDAY...INCREASED POPS ACROSS PENDER...BLADEN...NEW HANOVER AND A SMALL PORTION OF BRUNSWICK COUNTY AS WELL AS ADJACENT WATERS TO BETTER ACCOUNT FOR ACTIVITY DROPPING SE THROUGH CAPE FEAR REGION EARLY THIS MORNING. A SMALL BATCH OF SHOWERS AND ISOLATED THUNDERSTORMS SHOULD MOVE OFFSHORE THROUGH 13-14Z. PREVIOUS DISCUSSION...UPPER RIDGE WILL CREST ACROSS THE EASTERN CAROLINAS TODAY AND THEN MOVE OFFSHORE TONIGHT. THIS SHOULD TEND TO STEER/ DEFLECT ANY CONVECTIVE COMPLEXES TO OUR E. ALTHOUGH PRECIPITABLE WATER VALUES ARE HIGH...NEAR 1.5 INCHES...MOST OF THE MOISTURE IS CONFINED TO WITHIN 3500 FT OF THE SURFACE. INSTABILITY IS IMPRESSIVE WITH SURFACE BASED CAPE VALUES PEAKING ABOVE 3500 J/KG AND THAT INSTABILITY INCREASING IN DEPTH DURING THE MID AND LATE AFTERNOON...ESPECIALLY ACROSS OUR WESTERN ZONES. MODELS ARE SHOWING A MID LEVEL SHORTWAVE APPROACHING FROM THE W LATE DAY/THIS EVE AND MOVING ACROSS THE AREA TONIGHT. FLOW IN THE LOWEST LEVELS WILL BE FROM THE S AND SW TODAY. THE FLOW ALOFT WILL BACK FROM NW TO W TODAY AND TO SW TONIGHT. THEREFORE...WE EXPECT THE GREATEST COVERAGE OF CONVECTION TO OCCUR TONIGHT AS THIS IS WHEN MOST OF THE PARAMETERS LINE UP. HOWEVER...OUT OF RESPECT FOR THE AMOUNT OF INSTABILITY AND WITH CAP ERODING LATE DAY...WILL INCLUDE A DECENT CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS OUR WESTERN ZONES THIS AFTERNOON. SOME STORMS MAY POP ALONG THE SEABREEZE BOUNDARY AS WELL. CLOUD COVER WILL NOT BE AS EXTENSIVE TODAY...WITH THE MORNING BEING CLOUDIER THAT THE AFTERNOON. THIS SHOULD ALLOW TEMPS TO REACH WELL UP INTO THE 80S INLAND...WITH TEMPS TAPERING DOWN TO THE MID AND UPPER 70S AT THE COAST. INCREASING LOW LEVEL JET TONIGHT...30 TO 40 KT AROUND 1500 FT WILL ALLOW FOR DECENT MIXING. THIS ALONG WITH CLOUD COVER WILL KEEP MINIMUMS IN THE 65 TO 70 DEGREE RANGE. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... AS OF 3 AM FRIDAY...UNSETTLED WEEKEND ON TAP AS 5H TROF AND CUTOFF LOW MOVE OVER THE TN/OH VALLEYS. AREA WILL REMAIN BETWEEN PREVIOUSLY MENTIONED CUTOFF AND 5H RIDGE OFF THE EAST COAST. RESULTING DEEP SOUTHWEST FLOW WILL PUMP WARM MOIST AIR INTO THE SOUTHEAST SAT AND SAT NIGHT. THIS COMBINED WITH SURFACE HEATING UNDER FALLING HEIGHTS SHOULD LEAD TO WIDESPREAD SHOWERS AND THUNDERSTORMS AHEAD OF COLD FRONT SLOWLY ADVANCING EAST. LATEST FORECAST SOUNDINGS FOR SAT DO SUGGEST A SEVERE THREAT...MAINLY HAIL. WIND SPEEDS DO NOT LOOK ALL THAT IMPRESSIVE...BUT THE INVERTED V PROFILE IS PRESENT SO DAMAGING WIND CANNOT BE RULED OUT. SPC HAS ENTIRE FORECAST AREA IN SLIGHT RISK FOR SAT. SEA BREEZE WILL TRY TO DEVELOP BUT SOUTHWEST FLOW AROUND 15 KT WILL PRODUCE A SOUTHERLY RESULTANT. SEA BREEZE IS LIKELY TO BE A FOCUS FOR CONVECTION...BUT FARTHER INLAND DIURNAL HEATING SHOULD BE ENOUGH TO GENERATE DEEP CONVECTION. SUNDAY IS LOOKING LESS FAVORABLE IN TERMS OF PRECIP. THE NAM/GFS/ECMWF ALL SHOW A LARGE AMOUNT OF DRY AIR WRAPPING AROUND THE UPPER LOW AND SPREADING EAST. FORECAST SOUNDINGS SHOW NOTICEABLE COOLING ALOFT ON SUN WITH COLD FRONT SLOWLY MOVING THROUGH THE AREA. SHORTWAVE MOVES ACROSS THE AREA AROUND MIDDAY WITH SUBSIDENCE BEHIND IT LIMITING AFTERNOON CONVECTION. BEST PRECIP CHANCES WILL BE EARLY SUN BEFORE SUBSIDENCE AND DRY AIR ARRIVE. HOWEVER...SINCE THIS WILL BE WELL BEFORE PEAK HEATING HAVE ONLY GONE WITH CHC POPS DECREASING TO SLIGHT CHC IN THE AFTERNOON. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 3 AM FRIDAY...PATTERN REMAINS UNSETTLED MONDAY AND TUESDAY WITH DEEP/MOIST SOUTHWEST FLOW AHEAD OF STACKED LOW PRESSURE THAT WILL SLOWLY MOVE ACROSS THE SOUTHEAST. TRYING TO PIN DOWN TIMING OF PRECIP EARLY IN THE PERIOD IS A CRAP SHOOT...SO WILL CONTINUE TO CARRY CHC POPS MON AND TUE. POPS TREND DOWN WEDNESDAY INTO THURSDAY AS UPPER LOW SWINGS BACK INTO THE OH VALLEY AND THE MID AND UPPER LEVELS DRY OUT. OVERALL HAVE LOW CONFIDENCE THROUGH THE PERIOD WITH THE UPPER TROF AND POTENTIAL FOR A CUTOFF LOW. NEAR CLIMO TEMPS THROUGH THE PERIOD...WITH CLOUDS AND MOISTURE KEEPING HIGH NEAR TO SLIGHTLY BELOW AND LOWS NEAR TO SLIGHTLY ABOVE. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... AS OF 12Z...HIGH CONFIDENCE IN VFR ONCE MVFR CIGS LIFT THIS MORNING. ISOLATED SHRA/TSRA MAY OCCUR THIS AFTN...WITH MORE WIDESPREAD PRECIP POSSIBLE OVERNIGHT. MVFR CIGS AND A FEW SHOWERS ARE CURRENTLY IMPACTING THE AREA AS WEAK WARM FRONT IS DRAPED INVOF OF THE COASTAL CAROLINAS. BEST CHANCE OF SHRA IS AT ILM...WITH MVFR POSSIBLE AT FLO/LBT/ILM THROUGH LATE MORNING. CONFIDENCE IS LOW AS TO EXACT PROGRESSION OF THE FRONT...BUT EXPECT VFR AND INCREASING SOUTHERLY WINDS TO DEVELOP BY EARLY AFTN. UPPER RIDGE AXIS MOVES OVERHEAD TODAY SO A MID LEVEL CAP WILL EXIST...BUT STRONG SURFACE HEATING WILL LIKELY BREAK THIS CAP SO CONVECTION WILL BE POSSIBLE THIS AFTN...ESPECIALLY INLAND. SPC 4KM WRF...WHICH HAS PERFORMED WELL RECENTLY...IS NOT DEPICTING MUCH IN THE WAY OF RAINFALL THIS AFTN SO HAVE JUST GONE WITH VCSH AND CB INLAND WITH NO MENTION OF CONVECTION AT THE COAST. WINDS THROUGH THE EVE WILL BE FROM THE SOUTH AT 9 TO 12 KTS...GUSTING POTENTIALLY UP TO 20 KTS AT THE COAST. THE UPPER RIDGE BEGINS TO BREAK DOWN AND A WEAK IMPULSE MAY TRIGGER SHOWERS OVERNIGHT. SINCE THIS HAS HAPPENED TWO NIGHTS IN A ROW...BELIEVE THERE IS A GOOD CHANCE OF THIS OCCURRING AGAIN. BUFR PROFILES SHOW AMPLE ELEVATED INSTABILITY SO HAVE CB AT ALL TERMINALS OVERNIGHT. TAF GUIDANCE IS SUGGESTING IFR STRATUS DEVELOPMENT...BUT WITH AMPLE CLOUD COVER HAVE OPTED NOT TO INTRODUCE IFR ATTM AND WILL UPDATE WITH LATER GUIDANCE. EXTENDED OUTLOOK...MODERATE CONFIDENCE IN WIDESPREAD SHRA WITH IFR SATURDAY AND SUNDAY. SCATTERED SHRA/TSRA POSSIBLE MONDAY AND TUESDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 6 AM FRIDAY...A SMALL BATCH OF SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS AMZ250 THROUGH 14-15Z. A RIDGE OF HIGH PRESSURE WILL CREST ACROSS THE WATERS TODAY AND THEN OFFSHORE TONIGHT. WINDS TODAY THROUGH THIS EVE WILL BE ENHANCED ALONG THE RESULTANT SEABREEZE. THE PRESSURE GRADIENT WILL BEGIN TO TIGHTEN TONIGHT AND A SW 30 TO 35 KT LOW LEVEL JET WILL DEVELOP. WINDS WILL BE FROM THE SSW THROUGH THE PERIOD. SEAS WILL BE COMPRISED OF 10 TO 12 SECOND PERSISTENT EASTERLY SWELL WHICH WILL DOMINATE THROUGH THIS MORNING. AS WINDS INCREASE THIS AFTERNOON WITH DEVELOPING SEABREEZE...THE WIND WAVE WILL COMPRISE A GROWING PORTION OF THE TOTAL WAVE SPECTRUM. WE ARE EXPECTING BOTH WINDS AND SEAS TO REMAIN BELOW SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH THE PERIOD ALTHOUGH SEAS WILL LIKELY BUILD TO 5 FT AROUND FRYING PAN SHOALS. SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... AS OF 3 AM FRIDAY...SOUTHWEST FLOW AROUND 15 KT SAT WILL INCREASE SAT NIGHT INTO SUN AHEAD OF COLD FRONT MOVING INTO THE CAROLINAS. FRONT WILL TAKE ITS TIME REACHING THE COAST SO AN EXTENDED PERIOD OF 15 TO 20 KT WINDS CAN BE EXPECTED SUN INTO SUN NIGHT. FRONT WILL REACH THE COAST LATE SUN OR SUN NIGHT...BUT WILL NOT CROSS THE WATERS UNTIL WELL AFTER THE END OF THE PERIOD. PROLONGED SOUTHERLY FLOW WILL START TO GENERATE A SIGNIFICANT SOUTH TO SOUTHWEST SWELL. SEAS WILL GENERALLY BE 3 TO 5 FT THROUGH THE PERIOD WITH 6 FT POSSIBLE NEAR FRYING PAN SHOALS. LONG TERM /MONDAY THROUGH TUESDAY/... AS OF 3 AM FRIDAY...FORECAST CONFIDENCE REMAINS ON THE LOW SIDE WITH A QUASISTATIONARY FRONT IN THE AREA FOR MUCH OF THE PERIOD. IF THE FRONT STAYS NEAR THE COAST MON SOUTHWEST FLOW WOULD BE AROUND 15 KT...POSSIBLY AS HIGH AS 20 KT FOR BRIEF PERIODS WHEN PASSING SURFACE WAVES TIGHTEN THE GRADIENT. FRONT TRIES TO PUSH OFFSHORE TUE AS LOW PRESSURE MOVES NORTHEAST ALONG THE BOUNDARY. A LOT WILL DEPEND ON THE STRENGTH AND TIMING OF THE LOW...SOMETHING THAT ISN'T CLEARLY KNOWN. GIVEN THAT IT IS DAY 5 PLAN TO LEAVE FORECAST ALONE AND TAKE A WAIT AND SEE APPROACH. SEAS WILL GENERALLY BE 3 TO 5 FT THROUGH THE PERIOD. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...RJD SHORT TERM...III LONG TERM...III AVIATION...JDW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 516 AM EDT FRI MAY 13 2011 NCZ087-096-099-SCZ017-023-024-032-033-039-053-055-140930- ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN- 516 AM EDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MAY STRENGTHEN TO PRODUCE BRIEF STRONG GUSTY WINDS AND HAIL THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON AND EVENING. NCZ105-107-109-SCZ054-056-140930- INLAND PENDER-INLAND NEW HANOVER-INLAND BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 516 AM EDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON AND EVENING. NCZ106-108-110-140930- COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK- 516 AM EDT FRI MAY 13 2011 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK OF RIP CURRENTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON AND EVENING. AMZ250-252-254-256-140930- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 516 AM EDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY EVENING. RJD
The Wilmington radar (KLTX), 58 km away, was scanning. The volume nearest the first event began at 12:22 UTC.
1 lightning. Local standard time, as filed.
Lightning caused a structural fire on Oakcrest Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317146.